Pennsylvania, 2015

Flooding and Damaging Winds in Pennsylvania, July 7 to 8, 2015

July 7 to 8, 2015 · NWS PBZ · 19 events in 8 counties and zones

Southwesterly flow and moderate instability ahead of an approaching cold front helped to spawn showers and thunderstorms, some of which were severe, across the northern West Virginia pan-handle, and western Pennsylvania on the 7th. With dry air present aloft, several of the storms produced damaging wind gusts that brought down trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Southwesterly flow and moderate instability ahead of an approaching cold front helped to spawn showers and thunderstorms, some of which were severe, across the northern West Virginia pan-handle, and western Pennsylvania on the 7th. With dry air present aloft, several of the storms produced damaging wind gusts that brought down trees and power lines. Front slowed as it crossed into Pennsylvania early on the 8th, and with plenty of moisture, heavy rain became a threat overnight. Some flooding was reported in Allegheny county in Shaler and McCandless Townships.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 7, 2:33 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 7, 2:33 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
333 PM EDT TUE JUL 7 2015

.SYNOPSIS...
A COLD FRONT WILL APPROACH TONIGHT AND STALL NEAR THE MASON-DIXON
LINE BY WEDNESDAY MORNING...KEEPING RAIN CHANCES IN THE FORECAST.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
FRONT IS CUTTING THROUGH CENTRAL INDIANA AND NW OHIO AT THIS TIME.
MOST MODELS ARE IN DECENT AGREEMENT IN BRINGING THE FRONT INTO THE
CWA OVERNIGHT AND FLOPPING IT OVER CLOSE TO THE MASON/DIXON LINE
AS MIDLEVEL SHORTWAVE CONTINUES ACROSS EASTERN CANADA. EXPECT
CONTINUED BLOSSOMING OF SCATTERED SHRA/TSRA OUT AHEAD OF THE MAIN
FRONTAL BAND THIS EVENING...WITH THE STEADIER RAIN ARRIVING BY 23Z
IN SOUTHEAST OHIO.  CATEGORICAL POPS ARE CERTAINLY APPROPRIATE.

GIVEN RECENT RAINFALL...AS WELL AS PWAT VALUES AROUND 2+ INCHES
AND DECENT WARM CLOUD DEPTHS ON OVERNIGHT MODEL SOUNDINGS...THINK
THAT WE MAY SEE SOME EFFICIENT RAINFALL PRODUCERS ACROSS THE AREA
TONIGHT. MOST CONCERNED IN THE SOUTHERN COUNTIES FROM PIT ON
SOUTH...AND WILL ISSUE A FLASH FLOOD WATCH IN THIS AREA THROUGH
15Z. DO NOT THINK WE WILL SEE WIDESPREAD FLOODING...BUT THINK THAT
LOCALIZED 1 TO 2 INCH RAINFALL TOTALS ARE NOT OUT OF THE QUESTION.
SOUTHEAST OHIO HAS BEEN A BIT DRIER AND DID NOT GO AS EXTENSIVE ON
THE WATCH THERE.

NO MAJOR CHANGES TO OVERNIGHT LOWS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
TONIGHTS COLD FRONT WILL ESSENTIALLY STALL OUT ALONG THE
PENNSYLVANIA-MARYLAND BORDER ON WEDNESDAY...WITH LOW PRESSURE THEN
RIDING ALONG THE FRONT. MAJORITY OF RAIN SHOULD BE DONE BY
WEDNESDAY MORNING...WITH BULK OF RAIN CONTAINED TO THE RIDGES BY
THE AFTERNOON. ALTHOUGH A SLIGHT CHANCE OF THUNDER WAS KEPT IN THE
FORECAST DURING THE MORNING...CONDITIONS SHOULD STABILIZE BY THE
AFTERNOON AND HAVE PULLED THUNDER FROM THE FORECAST FOR THAT TIME
PERIOD. WITH THE LOW OFF TO THE EAST...THE CHANCES FOR RAIN FROM
THAT SYSTEM SHOULD DIMINISH AS THE NEXT LOW PRESSURE SYSTEM MOVES
TO NORTHEASTERN INDIANA BY THURSDAY MORNING AND RACES TO EASTERN
PENNSYLVANIA BY THURSDAY EVENING. THIS WILL BRING ANOTHER ROUND OF
SHOWERS TO ALL LOCATIONS...ALTHOUGH MODELS HAVE NOT COME INTO
AGREEMENT ON WHERE THE AXIS OF HEAVIEST RAINFALL MAY OCCUR. HIGH
PRESSURE WILL BUILD INTO THE REGION THURSDAY NIGHT...AND MAY
PERSIST LONG ENOUGH TO KEEP FRIDAY DRY. IN FACT...FRIDAY MAY BE
THE ONLY DRY DAY THROUGH THE NEXT 7 DAYS. TEMPERATURES WILL REMAIN
BELOW NORMAL THROUGH THE PERIOD.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
VERY LITTLE CHANGE TO PREVIOUS FORECAST AS FRONTAL BOUNDARY WILL
WAVER ACROSS THE REGION THROUGH THE PERIOD...WITH HARD TO TIME
SHORTWAVES MOVING EAST IN GENERALLY ZONAL FLOW. DAILY CHANCE POPS
CONTINUED WITH TEMPERATURES CLOSE TO WPC PROGS.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
MOSTLY VFR THIS AFTERNOON WITH GUSTY SW WINDS FROM 10-20 KNOTS.
SPOTTY SHRA AND A COUPLE TSRA MAY BRIEFLY IMPACT A TERMINAL...BUT
CHANCES/DURATION TOO LOW TO INCLUDE IN TAF AT THIS TIME. MORE
GENERAL RAIN CHANCES ARRIVE AHEAD OF A FRONT AFTER 23Z OR SO NEAR
ZZV...TO AROUND 01Z AT PIT...AND 04Z AT MGW. EXPECTING GENERALIZED
MVFR WHEN THE RAIN ARRIVES THIS EVENING...AND TRIED TO TIME SOME
IFR TEMPO CONDITIONS IN HEAVIER RAIN AS WELL. EXPECTING MOST
TERMINALS TO DROP TO IFR OR EVEN LIFR OVERNIGHT WITH ABUNDANT
MOISTURE AND FROPA. PRECIP COVERAGE DECREASES BY 12Z AS FRONT
HANGS UP NEAR THE MASON/DIXON LINE...BUT EXPECT ONLY VERY SLOW
IMPROVEMENT TO MVFR BY MIDDAY.

.OUTLOOK.../WEDNESDAY THROUGH SATURDAY/...
FRONT WILL WAVER ACROSS REGION THROUGH THE PERIOD WITH PERIODIC
RESTRICTIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH WEDNESDAY
     MORNING FOR MDZ001.
OH...FLASH FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH WEDNESDAY
     MORNING FOR OHZ059-068-069.
PA...FLASH FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH WEDNESDAY
     MORNING FOR PAZ021-029-031-073>076.
WV...FLASH FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH WEDNESDAY
     MORNING FOR WVZ003-004-012-021>023-041.

&&
Hazardous weather outlook, Jul 7, 2:05 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 PM EDT TUE JUL 7 2015

OHZ039>041-048>050-057-058-PAZ007>009-013>016-020-022-023-WVZ001-002-
081915-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ARMSTRONG-INDIANA-HANCOCK-BROOKE-
305 PM EDT TUE JUL 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND LOCALLY
HEAVY RAINFALL THIS AFTERNOON AND EVENING...WITH LOCALIZED
FLOODING IN POOR DRAINAGE AREAS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-OHZ059-068-069-PAZ021-029-031-073>076-WVZ003-004-012-021>023-
041-081915-
GARRETT-BELMONT-NOBLE-MONROE-ALLEGHENY-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
305 PM EDT TUE JUL 7 2015

...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 7, 3:08 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
408 PM EDT TUE JUL 7 2015

PAZ008-009-015-072100-
VENANGO-CLARION-FOREST-
408 PM EDT TUE JUL 7 2015

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL VENANGO...FOREST
AND NORTHERN CLARION COUNTIES...

AT 407 PM EDT...A STRONG THUNDERSTORM WAS NEAR OIL CITY...MOVING
NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OIL CITY...MARIENVILLE...TIONESTA...HASSON HEIGHTS...SENECA...
WOODLAND HEIGHTS...LEEPER...FRYBURG...KELLETTVILLE...WEST HICKORY...
EAST HICKORY...STARR AND COOK FOREST STATE PARK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4144 7896 4144 7897 4145 7899 4145 7906
      4142 7907 4142 7909 4140 7909 4138 7915
      4126 7959 4141 7973 4162 7945 4162 7895
TIME...MOT...LOC 2007Z 236DEG 36KT 4136 7963

TAX

The radar

The State College radar (KCCX), 130 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Forest

When
July 7, 3:35 PM EST
Where
Forest County, 2.18 mi ENE of Starr
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
41.540, -79.330

Member of the public reported numerous trees down along German Hill Road in the Crystal Springs area.

Thunderstorm Wind, Forest

When
July 7, 3:35 PM EST
Where
Forest County, 2.49 mi ESE of Starr
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
41.510, -79.330

Member of the public reported several large trees down in the area of Jug Hill Road and Ross Run Road.

Thunderstorm Wind, Washington

When
July 7, 6:12 PM EST
Where
Washington County, Taylorstown
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
40.170, -80.380

Member of social media reported multiple trees down. The strongest winds lasted about one to two minutes.

Thunderstorm Wind, Lawrence

When
July 7, 6:29 PM EST
Where
Lawrence County, 1.73 mi NW of Enon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.870, -80.470

Local 911 center reported trees and wires down on State Route 351.

Thunderstorm Wind, Allegheny

When
July 7, 6:42 PM EST
Where
Allegheny County, 0.91 mi NNW of Stoops Ferry
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
40.542, -80.205

National Weather Service Employee reported a large tree limb down on Shafer Road and several small trees snapped near Stoops Ferry Road.

Thunderstorm Wind, Allegheny

When
July 7, 6:44 PM EST
Where
Allegheny County, 0.87 mi SW of Emsworth
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
NWS Employee
Coordinates
40.510, -80.090

NWS Employee reported a large tree limb down along Ohio River Boulevard.

Thunderstorm Wind, Beaver

When
July 7, 6:45 PM EST
Where
Beaver County, 0.52 mi W of Scottsville
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Trained Spotter
Coordinates
40.580, -80.280

Trained spotter reported numerous large branches, with a diameter of up to 5 inches, covering the road and yards.

Thunderstorm Wind, Beaver

When
July 7, 6:45 PM EST
Where
Beaver County, 0.87 mi SW of South Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
40.570, -80.240

A member of the public reported trees and wires down in multiple places via social media.

Thunderstorm Wind, Beaver

When
July 7, 6:52 PM EST
Where
Beaver County, 0.69 mi N of Baden
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
40.640, -80.220

Member of the public on social media reported that approximately one hundred yard stretch of trees were knocked down near the Baden Fire Department.

Thunderstorm Wind, Allegheny

When
July 7, 7:06 PM EST
Where
Allegheny County, 0.53 mi W of Rosedale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.480, -79.830

State official reported trees and wires down at the Giant Eagle.

Thunderstorm Wind, Allegheny

When
July 7, 7:06 PM EST
Where
Allegheny County, 0.76 mi SSW of Renton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.490, -79.737

State official reported a tree down blocking Mallisee Lane in Plum.

Thunderstorm Wind, Butler

When
July 7, 7:15 PM EST
Where
Butler County, 1.57 mi E of Butler Graham Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.780, -79.920

State official reported trees down.

Thunderstorm Wind, Westmoreland

When
July 7, 7:18 PM EST
Where
Westmoreland County, 0.87 mi NE of Greensburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.310, -79.540

Local 911 center reported that there were numerous trees and wires down in Hempfield Township.

Thunderstorm Wind, Butler

When
July 7, 7:25 PM EST
Where
Butler County, 1.25 mi ESE of Homeacre
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.860, -79.900

State official reported trees down in Butler.

Thunderstorm Wind, Westmoreland

When
July 7, 7:25 PM EST
Where
Westmoreland County, Hostetter
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
40.270, -79.400

Member of the public on social media reported several large branches down and the power was out.

Thunderstorm Wind, Jefferson

When
July 7, 8:08 PM EST
Where
Jefferson County, 0.52 mi W of Summerville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
41.120, -79.190

Local 911 center reported trees down blocking Main Street in Summerville.

Thunderstorm Wind, Jefferson

When
July 7, 8:30 PM EST
Where
Jefferson County, Lanes Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
41.220, -78.780

Local 911 reported trees down in Lanes Mills.

Flood, Allegheny

When
July 8, 12:02 AM EST to 2:30 AM EST
Where
Allegheny County, 0.53 mi E of Shalecrest to 0.45 mi ESE of Shalecrest
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.520, -79.960

Local 911 center received multiple reports of water on roads and in basements. Debris in some creeks is causing water to rise near homes.

Flood, Allegheny

When
July 8, 12:04 AM EST to 2:30 AM EST
Where
Allegheny County, 2.1 mi E of Ingomar to 2.66 mi E of Ingomar
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.580, -80.030

Local 911 center had multiple reports of water in basements in McCandless and Ross Townships as well as other parts of the North Hills.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594591, 594592, 594596, 594593, 594582, 594583, 594584, 594586, 594585, 594578, 594579, 594587, 594594, 594588, 594595, 594589, 594590, 594662, 594664.